VUlogo

Psychology Department

Health Psychology Home Page

Papers written by students providing scientific reviews of topics related to health and well being

  HomeWeight LossAlternative Therapy | Supplements | Eating Disorders | Fitness | About this Page |

 

Tylenol and Liver Damage

Abby Littrell

October 5, 2009

        The number of cases of accidental overdose of the over the counter product Tylenol has been on the rise. Since many people are unaware of the fact that there is a limit to the amount of Tylenol a person can take within a certain amount of time, people are less cautious when taking Tylenol because they do not know the damage it can cause when misused. Tylenol contains the drug acetaminophen, which itself sickens more than fifty thousand people and leads to around two hundred deaths worldwide every year. While the public perception of the drug is that it is safe and cannot hurt you, medical professionals are aware of this threat and are hoping to bring more attention to the problem.

Symptoms of Overdose:

http://www.nlm.nih.gov/medlineplus/ency/article/002598.htm

Acetaminophen can come in many forms of over the counter drugs including Tylenol. The maximum amount that can be taken per day is 4000mg. Taking any more than 7000mg will lead to an overdose. Therefore, there is a very small middle between how much the body can handle and overdosing.

Symptoms Include: Abdominal Pain, Appetite Loss/ Upset Stomach, Convulsions, Diarrhea, Jaundice, Irritability, Sweating, Vomiting

 

Liver Damage:

https://healthservicesadmin.com/Liverhealth.asp

The active ingredient in Tylenol, acetaminophen is metabolized by the liver. When the regular processing pathway is overwhelmed by too high of a dose, another pathway starts to process called the cytochrome P450 enzyme system. This system releases a byproduct called NAPQI that can kill liver cells. Alcohol and many other drugs use the cytochrome system as well, so use of these drugs in addition to acetaminophen increased the risk of overdose.

 

Liver Damaged from Acetaminophen

While most people assume that taking Tylenol is safe, taking too high a dose of acetaminophen is actually one of the leading causes of liver failure in the United States. The susceptibility of people depends on several factors including, age, weight, genetics, as well as interactions with other chemicals like alcohol, cigarettes, of other drugs. People who drink alcohol regularly are actually more likely to have liver damage even if not drinking at the same time the acetaminophen is consumed.

 

Are any Steps Being Taken to Make the Public More Aware of These Risks?

http://www.edgarsnyder.com/news/drugs/tylenol-liver-damage.html

As of May 2009 the FDA is recommending that the recommended dose be switched from 4000mg, which it is currently to 3200 mg in order to reduce the number of overdoses. The cases of liver failure that have been reported to the agency's reporting system have increased from 89 in 1995 to 404 in 2005. Acetaminophen is also the drug most commonly blamed in these reports.

The FDA is suggesting stronger warning labels, public heath campaigns to make the risk known, decreasing tablet strength, and limiting liquid versions for children.

 

 

 

 

Tylenol.com

Tylenol’s website included a brief page about Tylenol and safety, saying; “The pure pain relief of TYLENOL® gives you the relief you need. TYLENOL® won’t irritate your stomach lining the way that aspirin, naproxen sodium, or even ibuprofen can. TYLENOL® won’t interfere with the benefit of your aspirin heart therapy the way ibuprofen may. Use TYLENOL® only as directed and do not use TYLENOL® with other acetaminophen-containing products.” But even while it does include a brief warning of overdose it does not mention the liver damage that their product could possibly cause.

 

Other Opinions:

The views on Tylenol and liver damage range from those who say that Tylenol should be taken off the market to those who feel consumers should feel safe taking Tylenol and other drugs containing acetaminophen.  Others think that while occasional use is safe, high risk patients should be warned on the Tylenol packaging of the potential risks.



Summary:

         Taking more than the recommended dose of Tylenol, now 3200 mg, can lead to liver damage or failure in most adults. Although the recommended dose is safe for the majority of healthy adults, some people are at a higher risk. The FDA is also researching genetic predispositions that can make a person more likely to damage his or her liver through acetaminophen use. Also, taking other drugs such as alcohol or drugs containing acetaminophen with Tylenol can increase the risk of liver damage and even liver failure.

        After reviewing the many articles and websites about Tylenol and liver damage, I feel that while taking drugs containing acetaminophen is usually safe, these drugs should be taken with more caution than most people do. People should be more aware of the potential side effects of Tylenol. The government should make drug packages have more in-depth warnings about the risks, and list people who should not use the drug. In addition, doctors should make an effort to warn patients of the risks in order to get these threats out into public knowledge. Safety pamphlets on acetaminophen use should also be distributed at schools or in other public places in order to make the American public more aware of this danger and reduce the number of people who are harmed every year. Another surprising thing I found in my research is the lack of information on the Tylenol website about the risks of acetaminophen. Tylenol’s website should include more in depth information in case a consumer is looking to the pill’s own website for directions.

        Overall I find the lack of knowledge as well as the amount of people that die from liver damage due to Tylenol misuse to be astounding. There is no reason that the general public should be unaware of these risks with the amount of sources we have today to release information.  While taking Tylenol is usually safe for the majority of people, the risks that are associated with the drug need to be addressed and taken seriously by any one using Tylenol even if they are only using it once or a few times.

       

Additional Sources:

LINDSEY TANNER.  (2009, July 8). Consumers fret Tylenol limits Benefit offsets risks for some painkiller users. Journal - Gazette,A.8.  Retrieved October 5, 2009, from ProQuest Newsstand. (Document ID: 1780170451).

LINDA RHODES.  (2009, July 13). Tylenol rated safe, but FDA sees limit. The Patriot - News,B.1.  Retrieved October 5, 2009, from ProQuest Newsstand. (Document ID: 1788615611).

JANUARY W. PAYNE.  (2007, January 2). FDA wants stronger warnings on painkillers: ; Drugs like aspirin and ibuprofen can cause stomach, liver damage. Charleston Daily Mail,p. 6D.  Retrieved October 5, 2009, from ProQuest Newsstand. (Document ID: 1189556401).

New advice on pain relief. (2007, June). University of California, Berkeley, Wellness Letter, 23(9), 1-2.  Retrieved October 5, 2009, from Research Library Core. (Document ID: 1280580621).

 

 

 

VUlogo

Psychology Department

The Health Psychology Home Page is produced and maintained by David Schlundt, PhD.
  

me

VuLogoVanderbilt Homepage

Return to the Health Psychology Home Page
Send E-mail comments or questions to Dr. Schlundt